Alert archive / Pennsylvania / Wind Chill Advisories in 2019

Wind Chill Advisory 4, NWS Cleveland, OH

January 31, 2019Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this wind chill advisory at Jan 31, 2019, 3:13 PM EST for Crawford County, Erie County, Pennsylvania. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 3:13 PM EST (20:13 UTC)
Expired
Jan 31, 2019, 9:34 PM EST
In force
6 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS41 KCLE 312013
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
313 PM EST Thu Jan 31 2019

...Snow expected across Central Ohio overnight...

OHZ036-037-047-010415-
/O.CAN.KCLE.WC.W.0001.000000T0000Z-190131T2100Z/
/O.NEW.KCLE.WW.Y.0012.190201T0300Z-190201T1500Z/
Marion-Morrow-Knox-
Including the cities of Marion, Mount Gilead, and Mount Vernon
313 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST FRIDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow accumulations of 3 to 4 inches
  expected.

* WHERE...Marion, Morrow and Knox counties.

* WHEN...From 10 PM this evening to 10 AM EST Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

PAZ001>003-010415-
/O.CAN.KCLE.WC.W.0001.000000T0000Z-190131T2100Z/
/O.NEW.KCLE.WC.Y.0004.190131T2013Z-190201T0500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
313 PM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Northern Erie, Southern Erie and Crawford counties.

* WHEN...Until midnight EST tonight.

* ADDITIONAL DETAILS...The cold wind chills could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

OHZ003-006>014-017>023-027>033-038-089-312115-
/O.CAN.KCLE.WC.W.0001.000000T0000Z-190131T2100Z/
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Ashtabula Lakeshore-
Including the cities of Toledo, Bowling Green, Port Clinton, 
Fremont, Sandusky, Lorain, Cleveland, Mentor, Chardon, Jefferson,
Findlay, Tiffin, Norwalk, Medina, Akron, Ravenna, Warren, 
Upper Sandusky, Bucyrus, Mansfield, Ashland, Wooster, Canton, 
Youngstown, Millersburg, and Ashtabula
313 PM EST Thu Jan 31 2019

...WIND CHILL WARNING IS CANCELLED...

Temperatures have warmed into the single digits this afternoon.
Although temperatures remain cold, winds will continue to decrease
and become light this evening allowing wind chills to diminish. 
People should continue to dress appropriately with low temperatures
near zero tonight. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
071 
WWUS41 KCLE 010234
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
934 PM EST Thu Jan 31 2019

PAZ001>003-010345-
/O.CAN.KCLE.WC.Y.0004.000000T0000Z-190201T0500Z/
Northern Erie-Southern Erie-Crawford-
Including the cities of Erie, Edinboro, and Meadville
934 PM EST Thu Jan 31 2019

...WIND CHILL ADVISORY IS CANCELLED...

Winds have decreased enough to allow the wind chill advisory to be
cancelled. However a few locations along the lakeshore may still
see wind chill values dip to around 10 below zero at times through
the night. 

$$

OHZ036-037-047-011045-
/O.CON.KCLE.WW.Y.0012.190201T0300Z-190201T1500Z/
Marion-Morrow-Knox-
Including the cities of Marion, Mount Gilead, and Mount Vernon
934 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 4 inches
  expected.

* WHERE...Marion, Morrow and Knox counties.

* WHEN...Until 10 AM EST Friday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The 
  hazardous conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions can be obtained from the Department of
Transportation web site.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this wind chill advisory went out at Jan 31, 1:16 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 31, 1:16 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
116 PM EST Thu Jan 31 2019

.SYNOPSIS...
Arctic high pressure over the Ohio Valley will shift east
tonight and allow a warm front to move north into the area. High
pressure will drift back into the lower Ohio Valley for
Saturday. Another warm front will lift across the area Saturday
night.

&&

.NEAR TERM /THROUGH FRIDAY/...
Temperatures continue to gradually warm across the area with
most sites at or above freezing. Wind chills remain in the -10
to -20 range and will leave the Wind Chill Warning in tact for a
few more hours. At some point this afternoon we will need to
transition from a Warning to an Advisory for at least NW PA
through this evening where winds will remain up enough to keep
wind chills below -10. Elsewhere building high pressure should
allow winds to drop off quickly.

Original...High pressure across the area early today and will
remain in control through the afternoon. Overnight the high will
shift east allowing overrunning to set up ahead of a warm front
approaching from the south. Expect light snow to move in from
the southwest mid evening and reaching a TOL-MFD line be 04-05Z
and CLE-YNG line around 07Z. Snow to taper late morning into mid
afternoon Friday. Accums look to reach around 3 inches far
southwest down to around an inch CLE-YNG.

Will keep wind chill warning as is for now. Wind chill values
central and east are not quite to warning levels this hour but
they are only a couple degrees away and winds should come up
again through the morning a few knots before dropping off again
later this afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The forecast area will be on the periphery of high pressure over the
Mid-Atlantic region on Friday night. This along with some slight
ridging aloft will keep the area quiet for Friday night into
Saturday, as we continue to recover from this week's arctic blast.
Warm air advection will develop over the region during this time
frame as a weak surface low moves north through the western Lakes
Saturday night into Sunday. Temperatures on Saturday will reach the
40s across the area and some rain/snow could get into the area with
the forcing from the warm air advection and some isentropic lift.
The characteristic may be more drizzle/flurries than all out
rain/snow, but won't get too fancy with the forecast right now. This
precipitation will clear out with the passage of the low on Sunday.
Warm air aloft will continue streaming into the region on Sunday and
high temperatures could soar into the 50s in some locations,
especially if some locations see the sun late in the day. Meanwhile,
a stronger low pressure system lurks to the west to enter the region
for the beginning of the work week. For now, don't think any
precipitation will make it to the forecast area until Monday and
have left Sunday night dry with a fairly warm night with lows above
the seasonal average highs.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday has the potential to be quite the precarious day for northern
Ohio and NW PA. The extended guidance remains in fairly good
agreement on a negatively-tilted upper trough ejecting into the
midwest on Monday, supporting a deepening low pressure system that
will breeze through the northwestern Great Lakes. With the strong
pressure gradient over the region, will need to watch for some
strong southerly winds over the area. With good moisture and warm
temperatures over the region, expect rain over the area, perhaps for
most of the day. This could cause flooding concerns over the now
frozen area rivers and creeks as rain with melting snow pack will
break up the ice and potentially form ice jams.

Beyond the passage of this low pressure system on Monday, there is
decreasing confidence on the timing and location of the next low
pressure system.  So will go with a blended solution of the GFS and
ECMWF with generic chances of rain through Wednesday and above
normal temperatures across the region. In short, the start of
February will feel more like the start of April.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
VFR with mostly sunny skies to start the TAF cycle. Light snow
can be seen developing on upstream radars across Illinois this
afternoon and will reach NW Ohio by around 03Z. The heaviest
swath of snow is expected across central Ohio with lesser
amounts towards the lakeshore. Snow with IFR conditions are
expected at the southern terminals for several hours overnight.
Snow will be lighter at northern terminals but IFR conditions
remain possible for an hour or two, except at ERI where it may
not snow. Southwest winds may gust to 20 knots at times this
afternoon, becoming light and variable overnight with light
southeast winds on Friday.

OUTLOOK...Non-VFR lingers all areas on Friday, possibly
returning late Saturday. Non-VFR returns Sunday night and
Monday.

&&

.MARINE...
Conditions are beginning to improve across Lake Erie this morning as
high pressure over Illinois and Indiana continues building eastward.
Winds have relaxed across the basin and therefore have allowed for
the Gale Warning to expire with this morning's marine package and
have replaced it with a Small Craft Advisory for the nearshore zone
off Erie PA. Ice free areas remain over the eastern third of Lake
Erie and Heavy Freezing Spray will remain a threat. Have canceled
the Freezing Spray Warning for the now ice covered central basin but
have extended the eastern third until 1 AM Friday as winds and
waves, along with cold temperatures will still present icing
concerns for vessels. High pressure will be southeast of the lake
tonight and flow will become very light and variable, likely
allowing for all headlines to come down.

Quiet conditions will continue on the Lake on Friday and Saturday as
high pressure ebbs off to the east. A weak low pressure system
moving through the western Lakes on Sunday will bring southerly flow
to the lake and warm air. This could allow for some of the thinner
ice to break up. An even stronger low pressure system will take aim
at the Great Lakes for Monday and even stronger southerly flow will
overtake the lake and potentially present more ice shifting concerns
and perhaps a small craft advisory as winds will be close to 20-25
knots.

&&

.CLIMATE...
Temperatures this week could approach or break record low
temperatures across northern Ohio and NW PA. Here are notable
low temperature records/statistics for area climate sites:

Coldest Temperatures on Record:
Cleveland, OH (CLE): -20F on January 19, 1994
Akron-Canton, OH (CAK): -25F on February 24, 2015
Erie, PA (ERI): -18F on January 19, 1994 & February 16, 2015
Mansfield, OH (MFD): -22F on January 19, 1994 & January 10, 1985
Toledo, OH (TOL): -20F on January 20, 1984
Youngstown, OH (YNG): -22F on January 19, 1994

Coldest Max Temperature on Record:
Cleveland, OH (CLE): -5F on January 20, 1985 & February 9, 1899
Akron-Canton (CAK): -8F on January 20, 1985
Mansfield (MFD): -7F on January 20, 1985 & January 10, 1982
Erie, PA (ERI): -4F on January 19, 1994
Toledo (TOL): -9F on January 20, 1985
Youngstown (YNG): -6F on January 19, 1994

Last Date with High Temperatures Below Zero:
Cleveland, OH (CLE): -3F on January 19, 1994
Akron-Canton, OH (CAK): -5F on January 19, 1994
Erie, PA (ERI): -4F on January 19, 1994
Mansfield, OH (MFD): -5F on January 19, 1994*
Toledo, OH (TOL): -1F on January 19, 1994
Youngstown, OH (YNG): -6F on January 19, 1994

*Note: Mansfield had a high of 0F on February 15, 2015.

Record Low Temperatures for January 29:
Cleveland, OH (CLE): -17F in 1873
Akron-Canton, OH (CAK): -13F in 1977
Erie, PA (ERI): -10F in 1977
Mansfield, OH (MFD): -14F in 1977
Toledo, OH (TOL): -9F in 1963
Youngstown, OH (YNG): -12F in 1977

Record Low Temperatures for January 30:
Cleveland, OH (CLE): -4F in 1873
Akron-Canton, OH (CAK): -6F in 1965
Erie, PA (ERI): -4F in 1915
Mansfield, OH (MFD): -4F in 1934 and 1966
Toledo, OH (TOL): -5F in 1965
Youngstown, OH (YNG): -8F in 1965

Record Lowest High Temperatures for January 30:
Cleveland, OH (CLE): 8F in 1977
Akron-Canton, OH (CAK): 7F in 1977
Erie, PA (ERI): 8F in 1977
Mansfield, OH (MFD): 4F in 1977
Toledo, OH (TOL): 8F in 1977
Youngstown, OH (YNG): 6F in 1977

Record Low Temperatures for January 31:
Cleveland, OH (CLE): -5F in 1948 and 1971
Akron-Canton, OH (CAK): -5F in 1948
Erie, PA (ERI): -6F in 1899
Mansfield, OH (MFD): -5F in 1971 and 2009
Toledo, OH (TOL): -5F in 1971
Youngstown, OH (YNG): -9F in 1948

Record Lowest High Temperatures for January 31:
Cleveland, OH (CLE): 5F in 1971
Akron-Canton, OH (CAK): 8F in 1971
Erie, PA (ERI): 6F in 1971
Mansfield, OH (MFD): 7F in 1971
Toledo, OH (TOL): 6F in 1971
Youngstown, OH (YNG): 5F in 1971

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Chill Warning until 4 PM EST this afternoon for OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...Wind Chill Warning until 4 PM EST this afternoon for
     PAZ001>003.
MARINE...Small Craft Advisory until 5 PM EST this afternoon for LEZ149.
     Heavy Freezing Spray Warning until 1 AM EST Friday for LEZ169.

&&

SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Sefcovic
CLIMATE...Sefcovic
Hazardous weather outlook, Jan 31, 4:50 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
450 AM EST Thu Jan 31 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
450 AM EST Thu Jan 31 2019

...WIND CHILL WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>149-162>168-011000-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
450 AM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-169-011000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Conneaut OH to Ripley NY-
450 AM EST Thu Jan 31 2019

...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Pennsylvania, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.